Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS Memphis, TN

June 16, 20237 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 16, 2023, 5:23 PM CDT for 7 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 5:23 PM CDT (22:23 UTC)
Expired
Jun 16, 2023, 8:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Prentiss County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 31 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

550 
WGUS54 KMEG 162223
FFWMEG
MSC017-057-081-095-115-117-145-170130-
/O.NEW.KMEG.FF.W.0029.230616T2223Z-230617T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
523 PM CDT Fri Jun 16 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Chickasaw County in northeastern Mississippi...
  Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...
  Eastern Pontotoc County in northeastern Mississippi...
  Southern Prentiss County in northeastern Mississippi...
  Central Union County in northeastern Mississippi...

* Until 830 PM CDT.

* At 523 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tupelo, New Albany, Amory, Aberdeen, Fulton, Baldwyn, Verona, 
  Okolona, Tombigbee State Park, Trace State Park, Saltillo, 
  Guntown, Shannon, Plantersville, Mantachie, Smithville, Ecru, 
  Tremont, Evergreen and New Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3458 8911 3456 8867 3449 8833 3446 8833
      3446 8816 3374 8825 3375 8832 3372 8833
      3370 8836 3368 8851 3368 8872 3381 8872
      3381 8879 3424 8895

FLASH FLOOD...RADAR INDICATED

$$

Sirmon

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:43 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 16, 3:43 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT Fri Jun 16 2023

...New SYNOPSIS, DISCUSSION, AVIATION...

.SYNOPSIS...
Issued at 232 PM CDT Fri Jun 16 2023

Thunderstorms will continue through the evening hours. A few
storms could be severe with heavy rain, hail and gusty winds being
the main threats. Sunday will bring a chance of severe storms to
most of the Midsouth, ahead of a low pressure trough lifting out
of the Great Plains. Large hail and damaging winds will be the
primary severe weather threats on Sunday.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 232 PM CDT Fri Jun 16 2023

Showers and thunderstorms will continue through the evening hours.
Some storms can be severe with hail, winds, and heavy rain being
the main threats. Storms are training over the same areas so some
minor street flooding is possible. The good news is that storms
should diminish over the next 3 to 6 hours. We catch a break
Saturday as upper level ridging will limit storm chances. This
ridging will be brief, ahead of a progressive trough lifting
through the plains. We still have a Slight Risk over the Mid South
for Sunday, and we expect this area to be expanded and possibly
upgraded. The unfortunate thing is guidance still is struggling
with timing of storms on Sunday. We expect some prefrontal
convection on Sunday morning, but the more significant storms that
carry the greater chance to be severe should occur in the
afternoon and evening hours on Sunday. For early next week,
the medium range models are consistent in forming a cut-off low,
centered over middle and east TN. Scattered, mainly daytime storms
will be possible east of the MS River. To the west, an upper
level ridge will build through the plains, providing midsummer
like heat and dry conditions.

&&

.AVIATION...
(18Z TAFS)
Issued at 232 PM CDT Fri Jun 16 2023

Upstream convection over northwest and central Arkansas combined
with peak afternoon heating will be the focus for showers and
thunderstorms at TAF sites this afternoon and evening. Convective
initiation is anticipated to occur in the 19-21Z timeframe at TAF
sites and last into tonight. Instability may be weak enough to go
with prevailing VCSH for a few hours but enough elevated
instability justifies a mention of VCTS for the 4-8Z time frame
tonight. Mainly VFR conditions outside of thunderstorms and light
winds expected through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...MJH
AVIATION...CJC

In the hours before

Local storm report, Jun 16, 5:00 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
500 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             1 W Independence        34.70N 89.82W
06/16/2023  E1.75 inch       Tate               MS   Public

&&

DKJ
Local storm report, Jun 16, 5:01 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
501 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             1 SSW New Hamilton      33.73N 88.45W
06/16/2023  E1.75 inch       Monroe             MS   Public

            Corrects previous hail report from 1 SSW New
            Hamilton.

&&

DKJ
Special weather statement, Jun 16, 5:01 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
501 PM CDT Fri Jun 16 2023

MSZ017-024-162230-
Itawamba MS-Monroe MS-
501 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southeastern
Itawamba and northeastern Monroe Counties through 530 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 9 miles east of Amory, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smithville, Gattman, Splunge, Parham, Sipsey Fork and Turon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Mississippi.

&&

LAT...LON 3387 8823 3398 8839 3409 8842 3416 8820
TIME...MOT...LOC 2200Z 327DEG 10KT 3404 8832

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MJ
Local storm report, Jun 16, 5:02 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
502 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Hail             6 NE Aberdeen           33.89N 88.48W
06/16/2023  E1.75 inch       Monroe             MS   Trained Spotter

            Trained spotter reports golf ball size hail
            on light rock road.

&&
Local storm report, Jun 16, 5:07 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
507 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Hail             4 SW New Wren           33.92N 88.66W
06/16/2023  E1.75 inch       Monroe             MS   Trained Spotter

            Corrects previous hail report from 6 NE
            Aberdeen. Trained spotter reports golf ball
            size hail on light rock road.

&&
Local storm report, Jun 16, 5:19 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
519 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             5 N Prairie             33.87N 88.66W
06/16/2023  E0.88 inch       Monroe             MS   Public

&&

DKJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:24 PM CDTSpecial Weather StatementMEGTippah36 min
Jun 16, 2:46 PM CDTSevere Thunderstorm WarningMEGMarshall29 min
Jun 16, 2:49 PM CDTSpecial Weather StatementMEGPrentiss26 min
Jun 16, 3:07 PM CDTSevere Thunderstorm WarningMEGPrentiss38 min
Jun 16, 3:19 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss41 min
Jun 16, 3:27 PM CDTSpecial Weather StatementMEGDeSoto33 min
Jun 16, 3:34 PM CDTSevere Thunderstorm WarningMEGUnion41 min
Jun 16, 3:48 PM CDTFlash Flood WarningMEGDeSoto, Marshall3 hr
Jun 16, 3:55 PM CDTSevere Thunderstorm WarningMEGItawamba, Prentiss50 min
Jun 16, 4:01 PM CDTSevere Thunderstorm WarningMEGMonroe29 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate23 min
Jun 16, 4:11 PM CDTSevere Thunderstorm WarningMEGLee, Tippah, Union49 min
Jun 16, 4:14 PM CDTSpecial Weather StatementMEGChickasaw31 min
Jun 16, 4:23 PM CDTAreal Flood AdvisoryMEGItawamba, Lee, Union3 hr
Jun 16, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGDeSoto, Tate34 min
Jun 16, 4:30 PM CDTSevere Thunderstorm WarningMEGMonroe45 min
Jun 16, 4:33 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe42 min
Jun 16, 4:39 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall, Tate23 min
Jun 16, 4:49 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union41 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningMEGMonroe49 min
Jun 16, 5:01 PM CDTSpecial Weather StatementMEGMonroe29 min
Jun 16, 5:06 PM CDTSevere Thunderstorm WarningMEGMonroe39 min
Jun 16, 5:22 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall, Tate113 min
Jun 16, 5:44 PM CDTSpecial Weather StatementMEGChickasaw, Monroe31 min

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.